Alert archive / Missouri / River Flood Warnings in 2022

River Flood Warning 7, NWS St. Louis, MO

February 20, 2022Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this river flood warning at Feb 20, 2022, 6:49 AM CST for Jefferson County, Saint Louis County, Missouri. It took effect at Feb 20, 2022, 10:57 AM CST. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Feb 20, 2022, 6:49 AM CST (12:49 UTC)
In effect from
Feb 20, 2022, 10:57 AM CST
Expired
Feb 20, 2022, 2:12 PM CST
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River at Valley Park (VLLM7). The gauge peaked at 17.73 ft at Feb 20, 2022, 9:00 AM CST.

actionminormoderate10152002/2002/21
Action stage
11 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07019130, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

129 
WGUS43 KLSX 201249
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
649 AM CST Sun Feb 20 2022

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Meramec River at Valley Park.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-220100-
/O.NEW.KLSX.FL.W.0007.220220T1657Z-220222T0113Z/
/VLLM7.1.ER.220220T1657Z.220220T1800Z.220220T1912Z.NO/
649 AM CST Sun Feb 20 2022

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Meramec River at Valley Park.

* WHEN...From this morning to tomorrow evening.

* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road 
  begins to flood.

* ADDITIONAL DETAILS...
  - At 6:30 AM CST Sunday the stage was 17.6 feet.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 18.1 feet this afternoon. It
    will then fall below flood stage this afternoon.
  - Flood stage is 18.0 feet.


&&

             Fld   Observed        Forecasts (6 am CST)
Location     Stg   Stg   Day/Time  Mon   Tue   Wed   Thu   Fri

Meramec River
Valley Park  18.0  17.6  Sun 6 am  14.8  8.7   5.3   4.2   3.4


&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

Elmore
2 follow-up statements
017 
WGUS83 KLSX 201551
FLSLSX

Flood Statement
National Weather Service St Louis MO
951 AM CST Sun Feb 20 2022

...The Flood Warning is extended for the following rivers in 
Missouri...

  Meramec River near Eureka.

...The Flood Warning continues for the following rivers in 
Missouri...

  Meramec River at Valley Park.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-220145-
/O.EXT.KLSX.FL.W.0006.000000T0000Z-220222T0136Z/
/ERKM7.1.ER.220219T2036Z.220220T1000Z.220220T1936Z.NO/
951 AM CST Sun Feb 20 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Meramec River near Eureka.

* WHEN...Until tomorrow evening.

* IMPACTS...At 21.0 feet, West Spring River Road becomes inundated 
  at this height.

* ADDITIONAL DETAILS...
  - At 9:30 AM CST Sunday the stage was 20.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 AM CST Sunday was 20.8 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 6.3 feet Saturday
    morning.
  - Flood stage is 19.0 feet.


&&

             Fld   Observed        Forecasts (12 pm CST)
Location     Stg   Stg   Day/Time  Mon   Tue   Wed   Thu   Fri

Meramec River
Eureka       19.0  20.2  Sun 9 am  13.2  8.3   7.7   7.5   6.8


&&

LAT...LON 3845 9065 3855 9063 3855 9056 3850 9056


$$

MOC099-189-220115-
/O.EXT.KLSX.FL.W.0007.220220T1724Z-220222T0112Z/
/VLLM7.1.ER.220220T1724Z.220220T1800Z.220220T1912Z.NO/
951 AM CST Sun Feb 20 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Meramec River at Valley Park.

* WHEN...Until tomorrow evening.

* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road 
  begins to flood.

* ADDITIONAL DETAILS...
  - At 9:30 AM CST Sunday the stage was 17.7 feet.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 18.1 feet this afternoon. It
    will then fall below flood stage this afternoon.
  - Flood stage is 18.0 feet.


&&

             Fld   Observed        Forecasts (12 pm CST)
Location     Stg   Stg   Day/Time  Mon   Tue   Wed   Thu   Fri

Meramec River
Valley Park  18.0  17.7  Sun 9 am  13.4  7.4   4.9   4.0   3.2


&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

MRB
006 
WGUS83 KLSX 202012
FLSLSX

Flood Statement
National Weather Service St Louis MO
212 PM CST Sun Feb 20 2022

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Meramec River at Valley Park.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

MOC099-189-202115-
/O.CAN.KLSX.FL.W.0007.000000T0000Z-220220T2012Z/
/VLLM7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
212 PM CST Sun Feb 20 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Meramec River at Valley Park.

* ADDITIONAL DETAILS...
  - At 1:30 PM CST Sunday the stage was 17.5 feet.
  - The river crested this afternoon below flood stage and is
    expected to fall through the evening.
  - Forecast...The river is expected to fall to a level of 13.4
    feet tomorrow afternoon.


&&

             Fld   Observed        Forecasts (12 pm CST)
Location     Stg   Stg   Day/Time  Mon   Tue   Wed   Thu   Fri

Meramec River
Valley Park  18.0  17.5  Sun 1 pm  13.4  7.4   4.9   4.0   3.2


&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

MRB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Feb 20, 5:37 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 20, 5:37 AM CST, 1 hour 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
537 AM CST Sun Feb 20 2022

.SHORT TERM... (Through Late Monday Afternoon)
Issued at 1250 AM CST Sun Feb 20 2022

Strong warm advection on a southwesterly low level jet overnight
will lead to much warmer temperatures today than were observed
yesterday. Highs will reach the 50s and low 60s. Once mixing
begins this morning, winds will pick up out of the southwest with
gusts of 30 to 40 MPH. The strongest gusts will likely be in the
morning when we first mix into the low level jet as well as across
the northern part of the forecast area where that jet is
strongest. The combination of sun, warmth, and wind will likely
lead to a good deal of snow melting today. Meanwhile, the next
cold front bringing another round of very cold air will be sagging
south through the northern plains.

Upper troughing begins to develop over the western US on Monday,
with a leading wave exiting into the plains late in the day. This
will cause low pressure in the lee of the Rockies to exit eastward
along the front and eventually track toward our area. Ahead of
this low, developing southerly flow will stall the progression of
the cold front and allow for one more warm day. It should be even
a bit warmer than today, with more widespread 60s expected despite
increasing clouds. The southerly flow also brings in more low
level moisture with dewpoints rising into the 40s and 50s.

Kimble

.LONG TERM... (Monday Night through Friday)
Issued at 1250 AM CST Sun Feb 20 2022

Low pressure tracking along the front pushes northeast through
Missouri and into Illinois Monday night. The track of this low has
shifted a bit further north than prior forecasts, with fairly good
agreement now on a track through far northeast Missouri or even
southeast Iowa. This ensures that we will remain in the warm
sector as it moves through, with temperatures overnight remaining
in the 50s until the cold front arrives. Meanwhile, another
southwesterly low level jet develops to our south, generally from
Texas to Kentucky. However, as with the track of the surface low,
the location of this low level jet has also shifted a bit further
to the north. It is within this jet that we will see the best
forcing for ascent producing the most sustained and significant
total precipitation. Elevated instability also exists across the
entire forecast area given the low level moist advection, so
thunderstorms will be a possibility. Thunderstorms will be most
likely within the low level jet and potentially along the cold
front itself which will be surging southward on the back side of
the low early Tuesday morning. Latest SPC outlook includes the
far southern part of the forecast area in a marginal risk for
severe thunderstorms. The better severe threat will be to our
south, but the marginal risk makes sense given the potential
placement of the low level jet. The WPC excessive rainfall
outlook also clips the southern part of the forecast area as the
potential positioning of the low level jet in this area does come
with the threat for heavy rain. This area just recently received
significant rainfall, so runoff from this rain could lead to more
flooding in the tributaries.

As the low moves east, the surface cold front will push southward
rather quickly behind it. Cold air arrives soon after with
temperatures falling into the 30s behind it and well below
freezing by Tuesday night. Highs Wednesday will only be in the 20s
and 30s as the cold high pressure builds into the northern plains
behind the front.

An initial wave tracks out of the southwestern trough on Wednesday
causing an area of post-frontal precipitation to develop as it
moves through the south central US Wednesday night. There remains
a good deal of uncertainty on how far north the precipitation
with this will track, with a good deal of the guidance suggesting
the precipitation remains generally south of St. Louis with a
focus more on Arkansas northeast into the Ohio Valley. The ECMWF
is a notable exception as it tracks this wave further north with
substantially more precipitation falling as well. The cold air
will be much deeper across our area, so the precipitation type, if
it were to fall, would likely be snow. However, as surface low
pressure tracks northeast along the front through the southeast
US, it will promote warm/moist advection above the surface front.
While the surface front makes its way all the way to the Texas
Gulf Coast, the 925/850 front will stall and lift back northward,
perhaps as far north as the AR/MO border, becoming the primary
focus for precipitation.

The next wave, the primary trough itself, moves out of the Rockies
and into the southern plains on Thursday. It's possible that
precipitation along the 850/925 front remains fairly persistent
between the two waves, but there could be a brief break as well.
As this trough moves through, there will be another surge of warm
advection aloft, potentially introducing a mix of precipitation
types into our area. Cold air remains fairly deep this far north
of the boundary, so the frozen precipitation types of snow and
sleet seem most likely at this time. More moisture will be
available as well, so this will likely be the period of heaviest
wintry precipitation from Thursday afternoon through Thursday
night. At this time there's little support for heavy accumulations,
but an advisory level winter weather event is the most likely
outcome.

There's pretty high confidence on wintry weather occurring in the
Wednesday afternoon through Thursday night time frame. There is
more uncertainty on the front end of timing as the initial wave on
Wednesday may stay mostly to our south. There is also a fair
amount of confidence that precipitation amounts will remain
modest. The greatest uncertainty lies with precipitation type, as
the degree to which warm air pushes back northward aloft will
determine whether precipitation falls as snow, sleet, or freezing
rain. For now, the official weather forecast keeps it simple with
just snow mentioned, but future forecasts will refine the
precipitation type a bit more.

High pressure builds south out of the northern plains on Friday,
so conditions will remain cold but dry. The high then shifts east
for Saturday, with some models indicating moisture returning back
northward ahead of the next western US trough on Saturday, but
with precipitation primarily staying south of our area.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 533 AM CST Sun Feb 20 2022

A clear sky is expected again today, with the focus for the TAFs
being on winds. Low level wind shear exists early this morning as
a strong SSW low level jet is over the area. As low level mixing
begins this morning, the low level wind shear will mix out and surface
winds will strengthen and become gusty up to 35KT. Winds decrease
again this evening. There's a chance we see low level wind shear
again tonight if winds go light enough, but the low level jet will
not be as strong as this morning.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 20, 3:19 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
319 AM CST Sun Feb 20 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
319 AM CST Sun Feb 20 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday night into Tuesday morning, with
heavy rain potentially leading to tributary flooding.

Impactful wintry precipitation is possible Wednesday night through
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:52 PM CSTFlood WatchLSXIron, Madison, Reynolds, Sainte Genevieve, Saint Francois44 hr

Nearby

River Flood Warnings in Missouri, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.